Polymyositis and other myopathies
Mild self-limiting myalgia may occur quite commonly during a primary HIV infection syndrome but severe rhabdomyolysis at that time has also been reported (42). Later, and at any time in the course of untreated HIV infection, several different myopathies may manifest with symptoms such as wasting, pain and weakness, which may range from mild to severe and debilitating. The serum creatinine kinase level may be significantly elevated and a biopsy may show inflammation with leukocytic infiltrates, vacuolation, atrophy and sometimes necrosis, although changes can be quite mild (43, 44). There are some specific histological diagnoses associated with HIV infection, the commonest being isolated mitochondrial polymyositis, followed by classic polymyositis and then non-specific myositis (45). Inclusion body myositis, dermatomyositis and some necrotising myopathies are also reported (46). Treatment often includes at least moderately high dose corticosteroids with the addition of immunosuppressive agents such as azathioprine and methotrexate (32). Though once thought to be harmful, exercise programs may help some milder inflammatory polymyositis conditions (47).
Nemaline Rod myopathy is a rare condition that appears as a sporadic late-onset disease but can also be associated with HIV infection (48). The proximal muscle weakness and atrophy is associated with the presence of nemaline bodies or rods within the muscle cells. When associated with HIV infection the disease may respond to corticosteroids, intravenous immunoglobulin and plasmapheresis (49).
HIV infection has been associated with a wasting myopathy that occurs in advanced disease with little or no inflammatory response in the muscle and only modest rises in creatinine kinase (32).
Zidovudine was the first antiretroviral drug to be reported to cause myopathy, when patients presented with myalgia, muscle tenderness and weakness (31). This myopathy is mediated via mitochondrial disease and can be seen with the use of other nucleoside reverse transcriptase inhibitors but less commonly so (50). Ceasing the drug is the best management strategy.
Lipid lowering ‘statins’ (HMG-CoA reductase inhibitors) can interact with protease inhibitors to achieve myopathic levels although pravastatin, atorvastatin, and rosuvastatin (at low doses) are probably safe (51). Simvastatin was most associated with this phenomenon and is now rarely used whether the patient is on protease inhibitors or not. Other drugs that may cause myopathies in HIV-infected patients include beta-blockers, proton pump inhibitors, fluoroquinolones, sulphonamides and cocaine (47).